Iowa, 2014

Hail and Damaging Winds in Iowa, May 7 to 8, 2014

May 7 to 8, 2014 · NWS DMX · 14 events in 7 counties and zones

A strong push of very warm air moved into the state on the afternoon of the 6th with high temperatures reaching well into the 90s over the west half of the state. Dewpoint readings rose to the low 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$167,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong push of very warm air moved into the state on the afternoon of the 6th with high temperatures reaching well into the 90s over the west half of the state. Dewpoint readings rose to the low 60s. The atmosphere became unstable, but was capped through much of the day. By the evening, a cold front began to push into the northwest part of the state. Thunderstorms developed ahead of the front and became severe quite quickly. There was around 3000 J/kg of elevated CAPE available, though the shear was weak with 20 to 30 kts of effective shear. The moisture was relatively limited. Though there was 1.25 inches of precipitable water in the sounding, the low levels were quite dry. Downdraft CAPE was high, with 1200 to 1700 J/kg available and the freezing level was quite high for early May, around 13,000 feet. The available CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 600 J/kg. Thunderstorms developed ahead of the cold front during the evening and produced hail and high winds. Golf ball to two inch diameter hail fell in Calhoun and Sac Counties. Winds gusts to nearly 65 MPH were observed on the back side of the storms in Carroll County in Carroll. As the thunderstorms weakened and collapsed, they produced high winds. An estimated wind gust of 70 MPH tore out a 26 x 48 inch tunnel and a twisted it and a play set was blown over north of Lytton in Calhoun County. The thunderstorms continued to collapse and head northeast. Winds gusted to 77 MPH at the Algona Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 7, 7:34 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 7, 7:34 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
834 PM CDT WED MAY 7 2014

.UPDATE...
ISSUED AT 834 PM CDT WED MAY 7 2014

CONVECTION BREAKING OUT ACROSS KS AND NEBRASKA MOVING INTO WESTERN
IA NOW. HOPWRF AND HRRR BOTH SUGGEST THAT CONVECTION WILL MAINTAIN
OVERNIGHT AS LLJ KICKS IN ACROSS THE REGION. HAVE UPDATED WESTERN
AND NORTHERN AREAS TO INCLUDE CHANCE STORMS FOR THE REMAINDER OF
THE NIGHT. A FEW OF THE STORMS MAY BE STRONG ACROSS OUR WEST THIS
EVENING...WITH ISO SEVERE POSSIBLE. MAY LATER GO CAT POPS ACROSS
THE CORRIDOR OF MOST LIKELY OCCURRENCE...WAITING TO SEE HOW LONG
THEY HOLD TOGETHER GIVEN SOME REMAINING CAP ALOFT./REV

&&

.SHORT TERM /TONIGHT/...
ISSUED AT 352 PM CDT WED MAY 7 2014

WARM FRONT LIFTING THROUGH THE CWA AND CURRENTLY STRETCHING ACROSS
THE NORTHERN FEW TIERS OF COUNTIES. FRONT SHOULD CONTINUE TO LIFT
NORTHWARD INTO MINNESOTA BY EARLY/MID EVENING. NAM TRIES TO
INITIATE SOME ISOLATED STORMS IN VICINITY OF THE FRONT AND NOSE OF
THETA-E ADVECTION ALOFT. LATEST MESO PARAMETERS SUGGEST DECENT
CAPE...HOWEVER SOUNDINGS AND SPC MESO PAGE HAVE DECENT CINH IN PLACE
AS WELL. THEREFORE HAVE KEPT THE FORECAST DRY FOR NOW WITH BETTER
CHANCES OF CONVECTION EXPECTED TOWARD MID/LATE EVENING FURTHER NORTH
INTO MINNESOTA AS LLJ KICKS IN. FOCUS THEN SHIFTS TOWARD LATE
TONIGHT...WITH MOISTURE TRANSPORT AND THETA-E ADVECTION NOSES INTO
THE WESTERN CWA. THEREFORE HAVE SOME CHANCE/SLIGHT CHANCE POPS
ACROSS THE WESTERN CWA TOWARD 06Z-09Z WITH A LINE OF STORMS EXPECTED
TO MOVE IN FROM ERN NE/SE SD LATE TONIGHT. ACTIVITY COULD SPREAD
EASTWARD ACROSS THE ENTIRE CWA TOWARD SUNRISE THURSDAY. WITH THE CWA
IN THE WARM SECTOR TONIGHT...INCREASING CLOUD COVER AND DEWPOINTS
REMAINING AROUND 60...OVERNIGHT TEMPS SHOULD BE QUITE MILD OVERNIGHT
ONLY DROPPING INTO 60S ACROSS THE ENTIRE CWA.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
ISSUED AT 352 PM CDT WED MAY 7 2014

THE PATTERN WILL REMAIN ACTIVE INTO NEXT WEEK WITH SWLY UPPER LEVEL
FLOW TO SOME DEGREE UNTIL LONG WAVE TROUGH PASSAGE EITHER AROUND MON
OR TUE. THE PRIMARY CONCERN WILL OBVIOUSLY BE TOMORROW HOWEVER WITH
SEVERE WEATHER POTENTIAL. PRECIP WILL MAINLY BE NORTH AND WEST OF IA
AT ONSET OF PERIOD /12Z/ ASSOCIATED WITH SYNOPTIC SCALE FORCING BUT
CONVECTION MAY BE BRUSHING PORTIONS OF NW IA AS WELL. LOBE OF WEAKER
FORCING WILL THEN LIFT INTO IA 18Z-00Z COINCIDENT WITH UPPER LEVEL
JET AND AT FIRST GLANCE THIS SHOULD HELP OUR CONVECTIVE POTENTIAL.
THERMODYNAMIC VARIABLES ARE SOMEWHAT LESS CONDUCIVE HOWEVER. MLCIN
VALUES REMAIN FAIRLY HIGH THROUGHOUT THE DAY AND DO DIMINISH
SOMEWHAT LATER IN THE AFTERNOON ALONG AND AHEAD OF THE FRONT...BUT
THIS IS ALSO THE SAME TIME THAT THE MLCAPE AXIS LIFTS NORTHWARD INTO
MN. THUS THE WINDOW WITH FAVORABLE INSTABILITY PARAMETERS COUPLED
WITH ADEQUATE LOW LEVEL CONVERGENCE MAY BE SOMEWHAT SMALL.  THE
THREAT OF SEVERE WEATHER IS CONDITIONAL AND CERTAINLY THERE WITH
DEEP SHEAR PUSHING 50KTS. THIS WOULD FAVOR SUPERCELLS...AT LEAST
INITIALLY...HOWEVER THE SHEAR IS ORIENTED CLOSER TO THE FRONT AXIS
THAN LINE NORMAL SO CONVECTION MAY EVENTUALLY EVOLVE INTO LINEAR
RATHER THAN DISCRETE AND IS SUGGESTED BY SOME OF THE HI RES MODELS.

CONVECTION SHOULD WANE OVERNIGHT WITH LOSS OF HEATING AND EVEN
DIMINISHED LARGE SCALE FORCING AS IT BEGINS TO SPLIT.  THIS SHOULD
LEAD INTO FAIR WEATHER AND SEASONAL TEMPERATURES FRI BEFORE A RETURN
TO MORE PRECIP CHANCES.  ALTHOUGH GREENNESS TRENDS AND RECENT PRECIP
MAY REDUCE THE THREAT SOMEWHAT...SOUNDINGS DO DEPICT DEEP MIXING AND
A VERY DRY AIRMASS FRIDAY THAT COULD ELEVATE FIRE CONCERNS.

RELATIVELY DEEP THERMODYNAMIC AND KINEMATIC FORCING WILL INCREASE
LATER SATURDAY AND CONTINUE INTO THE EVENING UNTIL PASSAGE OF THE
SURFACE FRONT. MODEL DIFFERENCES THEN BECOME MORE PROBLEMATIC WITH
GFS MORE AGGRESSIVE AND ECMWF HOLDING FRONT BACK INTO SERN IA
THROUGH MONDAY. THIS LEADS TO A PROLONGER PERIOD WITH POPS FAVORING
THE ECMWF...ESPECIALLY SOUTH AND EAST WHERE CONVECTIVE POTENTIAL
WOULD BE GREATER AS WELL. EVEN THE SLOWER ECMWF ENDS OUR POPS BY TUE
HOWEVER SO THE END OF THE PERIOD SHOULD BE DRY.  PERSISTENT AND
PROGRESSIVE LONG WAVE TROUGHS THROUGH THE CONUS WILL NOT LEAD TO ANY
TEMP EXTREMES INTO NEXT WEEK WITH TEMPS ESSENTIALLY CLOSE TO NORMAL.

&&

.AVIATION...08/00Z
ISSUED AT 629 PM CDT WED MAY 7 2014

MAIN CONCERNS THIS PERIOD WILL BE WIND AND THUNDER. VERY ISO
SHOWERS POSSIBLE THUNDER DEVELOPING OVER WESTERN AREAS ATTM AND
SOME INCREASE IN COVERAGE MAY OCCUR FOR THE NEXT COUPLE OF
HOURS...THOUGH CAP IS PRETTY STRONG ACROSS THE REGION. OVER THE
NORTH ALONG THE BOUNDARY ADDITIONAL EVE THUNDER POSSIBLE. WINDS
REMAIN SOUTH TO SOUTHEAST AND ABOVE 12KTS TONIGHT...INCREASING
AGAIN THURSDAY WITH GUST 30KTS AFT 14Z MOST AREAS. THUNDER CHANCES
MAY OCCUR AFT 09Z NORTHEAST...BUT SOME UNCERTAINTY REMAINS. MAIN
WAVE APPROACHING FROM WEST SHOULD BEGIN TO IMPACT AREA FROM 16-18Z
WEST...18Z AND BEYOND EAST HALF THUR. FOR NOW HAVE INCLUDED VCTS
SINCE FORCING UNCERTAINTY AND INITIATION TIME DIFFICULT TO PIN
DOWN FOR NOW. WILL MONITOR EVENING TRENDS AND UPDATE FOR OVN
TRENDS WITH NEXT PACKAGE./REV

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...REV
SHORT TERM...BEERENDS
LONG TERM...SMALL
AVIATION...REV
Hazardous weather outlook, May 7, 7:39 PM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
839 PM CDT WED MAY 7 2014

IAZ023-024-033>035-044>047-057>059-070>072-081-082-092-093-090145-
POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-CRAWFORD-CARROLL-GREENE-
BOONE-AUDUBON-GUTHRIE-DALLAS-CASS-ADAIR-MADISON-ADAMS-UNION-
TAYLOR-RINGGOLD-
839 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS EVENING AND
OVERNIGHT. THOUGH SEVERE CHANCES REMAIN LIMITED OVERNIGHT
...AN ISOLATED SEVERE STORM WITH LARGE HAIL AND STRONG WINDS IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT. SOME
STORMS...ESPECIALLY IN THE AFTERNOON AND EVENING...COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. AN
ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ACROSS THE NORTHWEST.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS.

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
FROM SATURDAY THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS
APPEARS LOW AT THIS TIME BUT WILL BE BETTER DETERMINED IN THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY EVENING BUT
IS NOT EXPECTED OVERNIGHT TONIGHT.

IAZ004>007-015>017-025>028-036>039-048>050-060>062-073>075-
083>086-094>097-090145-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
WRIGHT-FRANKLIN-BUTLER-BREMER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
STORY-MARSHALL-TAMA-POLK-JASPER-POWESHIEK-WARREN-MARION-MAHASKA-
CLARKE-LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS-
839 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT. AT THIS TIME
THE SEVERE THREAT IS MARGINAL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE EXPECTED THURSDAY AND THURSDAY NIGHT. SOME
STORMS...ESPECIALLY IN THE AFTERNOON AND EVENING...COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND THE MAIN THREATS. AN
ISOLATED TORNADO IS ALSO POSSIBLE...MAINLY ACROSS THE NORTHWEST.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS.

THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST AT INTERVALS
FROM SATURDAY THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS
APPEARS LOW AT THIS TIME BUT WILL BE BETTER DETERMINED IN THE
COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THURSDAY AND THURSDAY EVENING BUT
IS NOT EXPECTED OVERNIGHT TONIGHT.

REV

In the hours before

Special weather statement, May 7, 8:03 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT WED MAY 7 2014

IAZ033-044-045-057-080315-
SAC-CRAWFORD-CARROLL-AUDUBON-
INCLUDING THE CITIES OF...SAC CITY...LAKE VIEW...ODEBOLT...
WALL LAKE...SCHALLER...EARLY...DENISON...CARROLL...AUDUBON...
EXIRA
903 PM CDT WED MAY 7 2014

...LINE OF STRONG THUNDERSTORMS OVER SOUTHWEST AND WESTERN IOWA...

A LINE OF STRONG THUNDERSTORMS OVER SOUTHWEST IOWA IS MOVING TO
THE NORTH NORTHEAST TOWARD CRAWFORD COUNTY AND MAY AFFECT THE
AREA WITHIN THE NEXT HOUR...OR BY ABOUT 10 PM CDT THIS WEDNESDAY
EVENING. BRIEF HEAVY RAINFALL...AND POTENTIALLY HAIL AND WIND MAY
ACCOMPANY THESE STORMS AS THEY MOVE TO THE NORTHEAST AT 25 MPH.

BE ALERT TO CHANGING WEATHER CONDITIONS THIS EVENING. AT THIS TIME
THERE ARE NO WATCHES IN EFFECT...BUT A FEW SEVERE THUNDERSTORMS
ARE POSSIBLE OVERNIGHT.

REV

The radar

The Des Moines radar (KDMX), 122 km away, was scanning. The volume nearest the first event began at 03:00 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Sac

When
May 7, 8:59 PM CST
Where
Sac County, 0.69 mi S of Lytton
Measured
1.75 in hail
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
42.420, -94.870

Hail, Calhoun

When
May 7, 9:10 PM CST
Where
Calhoun County, 1.47 mi NNW of Lavinia
Measured
2 in hail
Property damage
$10,000
Reported by
Storm Chaser
Coordinates
42.440, -94.760

Thunderstorm Wind, Calhoun

When
May 7, 9:18 PM CST
Where
Calhoun County, 3.28 mi SE of Jolley
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.450, -94.670

Thunderstorm Wind, Pocahontas

When
May 7, 9:25 PM CST
Where
Pocahontas County, 0.51 mi E of Fonda
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
42.580, -94.820

A county sheriff reported straight line winds blew the roof off of a shed.

Thunderstorm Wind, Carroll

When
May 7, 9:31 PM CST
Where
Carroll County, 1.12 mi WNW of Carroll
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
42.078, -94.899

Thunderstorm Wind, Calhoun

When
May 7, 10:58 PM CST
Where
Calhoun County, 1.47 mi NNE of Lytton
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
42.450, -94.860

A 26 x 48 tunnel was ripped from the ground and twisted. A playset was blown over. Winds were estimated to be 70 MPH.

Thunderstorm Wind, Kossuth

When
May 7, 11:15 PM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
43.080, -94.270

Thunderstorm Wind, Kossuth

When
May 7, 11:20 PM CST
Where
Kossuth County, 1.22 mi NE of Whittemore
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
43.080, -94.400

Thunderstorm Wind, Kossuth

When
May 7, 11:25 PM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Measured
67 kt (77 mph) measured gust
Property damage
$50,000
Reported by
AWOS
Coordinates
43.080, -94.270

Thunderstorm Wind, Kossuth

When
May 7, 11:35 PM CST
Where
Kossuth County, 0.69 mi N of Algona Muni Arpt
Measured
57 kt (66 mph) measured gust
Property damage
$5,000
Reported by
AWOS
Coordinates
43.080, -94.270

Hail, Webster

When
May 8, 1:20 AM CST
Where
Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.580, -94.200

Thunderstorm Wind, Webster

When
May 8, 1:20 AM CST
Where
Webster County, 2.31 mi NNW of (Fod)ft Dodge Muni A
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
42.580, -94.200

Tree branches were blown down.

Thunderstorm Wind, Wright

When
May 8, 1:20 AM CST
Where
Wright County, 0.86 mi NW of Clarion Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.740, -93.760

Thunderstorm Wind, Wright

When
May 8, 1:42 AM CST
Where
Wright County, Eagle Grove
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.670, -93.900

Large tree limb 2 feet in diameter snapped off and fell on two cars.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505380, 505381, 505382, 505384, 505383, 505385, 505386, 505387, 505388, 505389, 505390, 505391, 505392, 505509.